Author + information
- Received November 8, 2011
- Revision received December 7, 2011
- Accepted December 15, 2011
- Published online August 21, 2012.
- Siddique Abbasi, MD⁎,
- Laura Tarter, MD†,
- Ramin Farzaneh-Far, MD‡ and
- Afshin Farzaneh-Far, MD, PhD⁎,§
A 52-year-old woman with systemic lupus erythematosus presented with a 1-month history of exertional dyspnea and lower-extremity edema. She had been taking hydroxychloroquine as a disease-modifying agent for about 15 years.
A transthoracic echocardiogram showed reduced left ventricular function with an ejection fraction of 35% (A, Online Video 1). Subsequent coronary angiography revealed normal coronary arteries. Endomyocardial biopsy specimens were obtained. Hematoxylin and eosin staining revealed myocyte vacuolization (B). Periodic-acid Schiff staining showed glycogen deposition in myocyte cytoplasm. Transmission electron microscopy (C) demonstrated lamellar lysosomal structures (black arrows). On the basis of these classic findings, a diagnosis of hydroxychloroquine cardiomyopathy was made, and the drug was discontinued.
Three months later her symptoms had completely resolved. Repeat imaging using cardiac magnetic resonance demonstrated an ejection fraction of 65% (D, Online Video 2).
The differential diagnosis for left ventricular dysfunction in systemic lupus erythematosus patients is wide and includes coronary artery disease, myocarditis, and valvular disease. This case illustrates the importance of also considering hydroxychloroquine toxicity, as it can be reversed by cessation of the drug.
- Received November 8, 2011.
- Revision received December 7, 2011.
- Accepted December 15, 2011.
- American College of Cardiology Foundation